Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this tornado warning at Apr 16, 2024, 3:19 PM CDT for Clayton County, Fayette County, Iowa. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2024, 3:19 PM CDT (20:19 UTC)
- Expired
- Apr 16, 2024, 3:45 PM CDT
- In force
- 26 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Clayton County, IA, Fayette County, IA
The radar
The La Crosse radar (KARX), 128 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 3:30 PM CDT | TSTM WND GST 48 | 4 Sse Arlington, IA | County reports 48 mph wind gust at Starmont School. Time estimated from radar. |
| Apr 16, 3:41 PM CDT | HAIL 0.25 | Volga, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 12:06 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 392 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
421
WFUS53 KARX 162019
TORARX
IAC043-065-162045-
/O.NEW.KARX.TO.W.0001.240416T2019Z-240416T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
319 PM CDT Tue Apr 16 2024
The National Weather Service in La Crosse has issued a
* Tornado Warning for...
Southwestern Clayton County in northeastern Iowa...
Southern Fayette County in northeastern Iowa...
* Until 345 PM CDT.
* At 318 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Aurora, or 9 miles southeast of Oelwein, moving
north at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Arlington around 325 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Highway 93 And County W 14, Donnan, Volga River State Park, Wadena,
Randalia, Highways 3 And 187, and County Road W 45 And 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4264 9199 4292 9196 4292 9143 4264 9155
TIME...MOT...LOC 2018Z 196DEG 58KT 4263 9175
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Cecava2 follow-up statements
563
WWUS53 KARX 162032
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
332 PM CDT Tue Apr 16 2024
IAC043-065-162045-
/O.CON.KARX.TO.W.0001.000000T0000Z-240416T2045Z/
Clayton IA-Fayette IA-
332 PM CDT Tue Apr 16 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
SOUTHWESTERN CLAYTON AND SOUTHEASTERN FAYETTE COUNTIES...
At 332 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Arlington, or 12 miles southwest of Elkader, moving
northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Volga around 340 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Highway 93 And County W 14, Donnan, Volga River State Park, Wadena,
Randalia, Highways 3 And 187, and County Road W 45 And 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4278 9197 4292 9196 4292 9143 4264 9155
4269 9179
TIME...MOT...LOC 2032Z 215DEG 45KT 4274 9158
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Cecava891
WWUS53 KARX 162041
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
341 PM CDT Tue Apr 16 2024
IAC043-065-162051-
/O.EXP.KARX.TO.W.0001.000000T0000Z-240416T2045Z/
Clayton IA-Fayette IA-
341 PM CDT Tue Apr 16 2024
...THE TORNADO WARNING FOR SOUTHWESTERN CLAYTON AND SOUTHEASTERN
FAYETTE COUNTIES WILL EXPIRE AT 345 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 800 PM CDT for northeastern
Iowa.
&&
LAT...LON 4278 9197 4292 9196 4292 9143 4264 9155
4269 9179
TIME...MOT...LOC 2041Z 196DEG 58KT 4288 9153
$$
CecavaWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:33 PM CDT, 46 minutes earlier. Its key messages:
- Severe weather potential continues into early evening. A tornado watch remains in effect for parts of northeast Iowa and southern Wisconsin.
- Potential for storm total rainfall of 1 to 2" continues. Even outside of storms, strong and gusty east winds 35 to 50 mph possible through this evening. Northwest gusts 25 to 35 mph Wednesday. A wind advisory continues for much of the area into the evening.
- Turning colder to end the week. Still have the potential for frost and freeze conditions Saturday morning. Some wind is expected, temperatures should get as cold as they could.
Area forecast discussion, Apr 16, 2:33 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
233 PM CDT Tue Apr 16 2024
.KEY MESSAGES...
- Severe weather potential continues into early evening. A
tornado watch remains in effect for parts of northeast Iowa
and southern Wisconsin.
- Potential for storm total rainfall of 1 to 2" continues. Even
outside of storms, strong and gusty east winds 35 to 50 mph
possible through this evening. Northwest gusts 25 to 35 mph
Wednesday. A wind advisory continues for much of the area into
the evening.
- Turning colder to end the week. Still have the potential for
frost and freeze conditions Saturday morning. Some wind is
expected, temperatures should get as cold as they could.
&&
.MESOSCALE...
Issued at 1253 PM CDT Tue Apr 16 2024
Environment is ramping up across Iowa for increased severe
storms over the next hours. The main players are the warm front
moving northward that is near of Interstate 80 marked well by
the 60F dewpoint line. There is currently a 15F dewpoint
increase from Dubuque IA to that front. SB/MLCAPES are growing
south of the warm front as it moves north, now up to about 1500
J/Kg. Otherwise, elevated instability exists off to the
southwest in central IA of about 1000 J/KG, all north of the
warm front with little capping. However values are reduced over
northeast Iowa.
As the afternoon progresses, the warm front will try to shift
into northeast Iowa and southwest WI, possibly to Highway 18.
This provides a surface-based storm threat with tornadoes
possible. Otherwise, north of the front storms should remain
elevated, which would limit the threats to hail and wind. Storm
mode is a challenge, with linear structures suggested in the
CAMS over the area. This would mean a more QLCS tornado threat
vs supercells.
These very initial waves of storms through about 230-3pm should
be north of the warm front and somewhat limited by instability
and thus hold less probability of becoming severe. As the warm
front moves north, the CAPE will increase areawide, fueling
enhanced probabilities for severe storms and vigorous updrafts
/4-7 pm/. With pressure falls of 5mb/3hr over northeast IA, it
would favor almost a more easterly surface low direction...which
may limit the northern extent of the warm front /e.g., low
travels along the warm front instead of the low lifting the warm
front synoptic field north/. So, confidence is lower on how far
north the tornado threat reaches beyond the current tornado
watch along and south of Highway 18.
&&
.DISCUSSION...
Issued at 225 PM CDT Tue Apr 16 2024
Short term:
Latest water vapor satellite imagery shows upper level closed low
over eastern Nebraska. Pieces of energy wrapping around upper level
closed low is producing showers/storms mainly along and west of the
Mississippi River per latest mosaic radar. Ongoing showers/storms
will continue to pivot around the upper level closed low into the
forecast area this evening into tonight. Severe threat with the
storms will begin to diminish early this evening...as instability
diminishes across southern parts of the forecast area. Precipitable
water values of 0.75 of an inch to 1.25 will allow for some of the
showers/storms to produce an inch per hour rates through early this
evening. However...with strong low level flow and
aloft...showers/storms will track quickly over the region. Rainfall
amounts through Wednesday morning will be 1.25 to around 1.50
inches across the forecast area.
Upper level closed low lifts northward over the Upper Great Lakes
region tonight into Wednesday. Showers and a few storms will linger
over much of the forecast area. Colder air advects into the forecast
area on backside of the upper level closed low. Temperatures remain
nearly steady or slowly fall into the lower to middle 50s Wednesday
afternoon.
Extended:
Behind the storm system today, a large area of 500mb low pressure
will push across Manitoba and Ontario. A shortwave trough with move
through the Plains into the Mid-Mississippi Valley. Scattered
showers will push through with the precipitation ending before the
much colder air arrived. Precipitation chances increase as you move
south of I90 toward DBQ and amounts increase as well from dry to a
wetting rain. Cold advection through the day Friday continues into
the weekend. The winds will remain elevated for Saturday morning, so
this should help mitigate temperatures pitting out. Frost/freeze
conditions still look possible for Saturday morning with lows in the
20s to lower 30s with some mid 30s. The GEFS/Canadian/EPS ensembles
show a 30 to 90% probability of 32 degrees or colder by 7am
Saturday. Cooler than normal temperatures are expected for Saturday
with seasonable temperatures forecast into early next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 100 PM CDT Tue Apr 16 2024
Main taf concerns are periods of showers/storms and the potential
for IFR/MVFR conditions at both RST/LSE taf sites through the taf
period. Low pressure will move into northern Wisconsin through the
taf period and spread showers/storms into the area. With the low
pressure tracking into northern Wisconsin and the showers/storms
moving over the taf sites...ceilings/visibility will lower into
MVFR/IFR through much of the taf period. There could be brief
periods of VFR conditions with any breaks of
showers/storms...however timing of VFR conditions is low at taf
sites. Have kept periods of MVFR/IFR conditions at both taf sites
through taf period. In addition...tight pressure gradient across the
area will produce wind gusts of 30 to 40 knots through this
evening.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory until 10 PM CDT this evening for WIZ017-029-
032>034-041>044.
MN...Wind Advisory until 7 PM CDT this evening for MNZ079-086-087-
094-095.
Wind Advisory until 10 PM CDT this evening for MNZ088-096.
IA...Wind Advisory until 7 PM CDT this evening for IAZ008>010-018-
019-029.
&&
MESOSCALE...Baumgardt
DISCUSSION...DTJ/Zapotocny
AVIATION...DTJHazardous weather outlook, Apr 16, 3:34 AM CDT, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 334 AM CDT Tue Apr 16 2024 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-171200- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 334 AM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...western and north central Wisconsin. .DAY ONE...Today and Tonight Widespread showers and scattered storms this afternoon into tonight. A few strong to potentially severe storms are possible, mostly along and south of I-90. The main severe threat is hail. In addition, east winds will gust as high as 45 mph today into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Rainfall, wind, and any severe reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ054-055-061-171200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- 334 AM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Numerous storms this afternoon into the evening. Some will be strong to severe with a large hail threat. A few tornadoes are also possible. In addition, east winds will gust as high as 45 mph today into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Rainfall, wind, and any severe reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, Apr 16, 9:39 AM CDT, 5 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
939 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM Hail 2 ESE Eyota 43.98N 92.18W
04/16/2024 M0.25 inch Olmsted MN Public
Relayed via mPING.
&&
CZLocal storm report, Apr 16, 9:40 AM CDT, 5 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
940 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM Hail 2 E La Crosse 43.83N 91.19W
04/16/2024 E0.25 inch La Crosse WI Official NWS Obs
&&
CZLocal storm report, Apr 16, 1:07 PM CDT, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
107 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM Hail Mondovi 44.57N 91.67W
04/16/2024 M0.25 Inch Buffalo WI Public
Delayed social media report of Pea Size hail
in Mondovi. Time est from radar.
&&Local storm report, Apr 16, 3:02 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
302 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Hail New Hampton 43.06N 92.32W
04/16/2024 M0.25 Inch Chickasaw IA Law Enforcement
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 2:26 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 49 min |
| Apr 16, 3:53 PM CDT | Special Weather Statement | ARX | Allamakee | 22 min |
| Apr 16, 4:13 PM CDT | Special Weather Statement | ARX | Clayton | 47 min |
| Apr 16, 5:13 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 32 min |
| Apr 16, 5:22 PM CDT | Areal Flood Advisory | ARX | Allamakee, Clayton | 3 hr |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.